Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2001, 11:18 PM CDT for Faulk County, South Dakota. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 11:18 PM CDT (04:18 UTC)
- Expired
- Jun 9, 2001, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 11:25 PM CDT | Thunderstorm Wind 81 M | Wecota, SD | Winds measured over 90 mph destroyed two 9000 bushel grain bins and severely damaged four other grain bins in Wecota. Many trees and branches were also downed in Wecota and the surrounding area. A center pivot irrigation system was also destroyed near Wecota. |
| Jun 9, 11:30 PM CDT | Thunderstorm Wind 61 E | Miranda, SD | Seventy mph winds brought down several large trees and many branches. |
| Jun 9, 11:30 PM CDT | Thunderstorm Wind 70 E | Faulkton, SD | On two different farms about five miles east of Faulkton, winds to 80 mph uprooted many trees, destroyed three steel grain bins, destroyed the roof on an historic barn, and the doors were blown off of several farm buildings. |
| Jun 9, 11:30 PM CDT | Thunderstorm Wind 65 E | Cresbard, SD | Trees were snapped off from the very high winds. |
| Jun 9, 11:35 PM CDT | Thunderstorm Wind 59 M | Faulkton, SD | Winds to nearly 70 mph blew shingles off of the house, damaged a barn, and brought a few trees and many branches down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 100418 SVRABR SDC049-100445- /NEW.KABR.SV.W.0072.100418-100445/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1118 PM CDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1145 PM CDT * AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF CRESBARD TO 15 MILES SOUTHWEST OF FAULKTON...OR FROM 16 MILES SOUTHEAST OF IPSWICH TO 15 MILES SOUTHWEST OF FAULKTON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DEVOE AROUND 1135 PM CDT CHELSEA AROUND 1140 PM CDT A TRAINED WEATHER SPOTTER REPORTED 60 MPH WIND IN FAULKTON AT 1115 PM CDT. THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4525 9906 4491 9934 4490 9873 4524 9874 BINAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:55 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 9, 8:55 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUN 9 2001
STRONG TO SEVERE THUNDERSTORMS AFFECTING PORTIONS OF THE CWA THIS
EVENING. ZONES ALREADY UPDATED EARLIER THIS EVENING FOR SEVERE
THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY MORNING. NO OTHER CHANGES
PLANNED AT THIS TIME.
.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT/1AM MDT
FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.
ECKBERGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 39 min |
| Jun 9, 8:47 PM CDT | Tornado Warning | ABR | McPherson | 43 min |
| Jun 9, 9:07 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 23 min |
| Jun 9, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 24 min |
| Jun 9, 9:28 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 32 min |
| Jun 9, 9:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 46 min |
| Jun 9, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 31 min |
| Jun 9, 9:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 44 min |
| Jun 9, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 40 min |
| Jun 9, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 33 min |
| Jun 9, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Day | 26 min |
| Jun 9, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 27 min |
| Jun 9, 10:18 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 42 min |
| Jun 9, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 37 min |
| Jun 9, 10:28 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 47 min |
| Jun 9, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 61 min |
| Jun 9, 11:00 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 30 min |
| Jun 9, 11:05 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 40 min |
| Jun 9, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant | 50 min |
| Jun 9, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jun 9, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jun 9, 11:56 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 34 min |
| Jun 9, 11:56 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 34 min |
| Jun 10, 12:03 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 42 min |
| Jun 10, 12:42 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.